Lithium toxicity: How to avoid it, and what to do when it happens.
Published On: 10/10/22
Duration: 8 minutes, 40 seconds
Kellie Newsome: Each incidence of lithium toxicity takes a toll on the kidneys, and today we show you how to avoid that in the third of our psychopharm commandments.
Chris Aiken: Welcome to the Carlat Psychiatry Podcast, keeping psychiatry honest since 2003. I’m Chris Aiken, the editor in chief of the Carlat Report.
Kellie Newsome: And I’m Kellie Newsome, a psychiatric NP and a dedicated reader of every issue.
Kellie Newsome: Some things in psychopharmacology are black-and-white, and lithium toxicity is one of them, which brings us the third psychopharm commandment, but first, a recount:
#1 Do not worsen mental illness with psychiatric medications (, like don't use stimulants in psychosis or start antidepressants in mania).
#2 Avoid stopping meds abruptly, particularly benzodiazepines and serotonergics.
And today, #3 Prevent lithium toxicity by keeping tabs on drug interactions, your patient’s age, and their renal function.
Chris Aiken: There's a fine line between toxic and therapeutic lithium levels, and drug interactions and slowed renal function are the most common things that raise it. Age is a third to watch for – in part because the kidneys tend to slow as people age, but also because older adults are more sensitive to lithium toxicity.
Kellie Newsome: If your patient is taking lithium, ask about any new medications, particularly blood pressure meds and pain meds – ask about any pain meds, but what you’re looking for are the NSAIDs – ibuprofen, naproxen, celecoxib – aspirin and acetaminophen/Tylenol are OK. Even highly educated patients are sometimes strangely unaware of what meds they take.
Chris Aiken: I remember one man who got toxic on only 300mg of lithium a day, and I asked him repeatedly if he was taking ibuprofen or any pain meds. He denied it. Then a year later he said “You know, come to think of it I was taking ibuprofen a lot when he tried lithium last time.”
If your patient does get lithium toxic, have them drink lots of fluids – Gatorade is even better to flush it out because it has a similar osmolality to normal saline – and have them go to the emergency room. They may need IV fluids to flush it out faster.
Sometimes the emergency physicians will tell the patient never to take lithium again, but that’s not the standard of care. Lithium toxicity is bad for the kidneys, but it’s not a reason to stop lithium. As long as the toxicity is understood and can be avoided, you can try lithium again at a lower, cautious dose.
Kellie Newsome: Every episode of lithium toxicity takes a toll on renal health, damaging the renal tubules like a blow to the back. But there’s a positive side to this story – while high levels damage the kidneys, there is evidence that lower levels do not. The cut off is above 0.8. We know that from an informative study that was launched in Scotland on the turn of the millennium: January 1, 2000. Over the next 12 years, they followed 300 patients on lithium to see which factors lead to renal problems, using a separate group of patients with bipolar who did not take lithium for comparison. Surprisingly, the patients on lithium ended up with the same renal health as the ones on alternative mood stabilizers, meaning that lithium had no effect on renal function. That was true for the group as a whole, but there were a few subgroups who did not have such good renal outcomes on lithium: Those who had poor renal function to begin with, those who were taking other nephrotoxic drugs, and those who experience lithium toxicity or levels greater than 0.8 millimols per liter.
Chris Aiken: That’s good news, because when you are using lithium for long term maintenance, or for treatment of acute depression, the target blood level is right in that safe range, 0.6-0.8. But those targets are different in older patients because the blood brain barrier breaks down after age 65 allowing more lithium to enter the brain. That means older adults may get lithium toxic at lower serum levels, and may respond well to lower levels. Aim for 20-30% lower levels after age 65.
Kellie Newsome: Another reason you’ll need to lower the lithium dose with age is that the kidneys slow down with age, and lithium rises as the kidneys slow down. So besides drug interactions you also have to keep an eye on their age – that’s not hard to do – and their renal function. If the creatinine starts to rise, bring the lithium down to the lowest level they can stay well on. If it rises above 1.5, get a nephrology consult. At that point you’ll usually need to try coming off the lithium – and do so gradually over at least a month. If the patient gets worse, you’ll need to try another med, but if nothing else worse you may need to go back to lithium.
Chris Aiken: Mark Frye and colleagues from the Mayo Clinic wrote an incisive paper in 2014 called “Every reason to discontinue lithium.” The title was a play on words – they concluded that there are no absolute contraindications to lithium, and described a woman whom they kept on lithium even as her renal function slowed because no other medication worked for her.
It may sound like Dr. Frye is valuing quality of life – feeling good – over serious medical problems like renal failure. But he’s not. For some patients, the risk of death is greater off lithium than on it, because of a common, preventable cause of death: Suicide. Lithium – and clozapine – are the only psych meds with strong anti-suicide effects.
The brain and the kidneys are both vital organs – and they are arguably the most vital in the body. The body goes out of its way to save the brain and kidneys at all cost – when someone is drowning at the bottom of a lake and running low on oxygen, blood flow is diverted to save the brain and kidneys through a process called autoregulation. We face the same dark dilemma when deciding to stop lithium in these cases. We’ve talked today of the 10 commandments – aspects of psychiatry that are clear cut, black-and-white, like don’t let your patient get lithium toxic. But we’ll end here on a grayer note – when it comes to choosing between the brain and the kidneys, there is no right answer. It’s different for every patient.
Kellie Newsome: We’ll be back in 2 weeks with the 4th commandment, where you’ll learn what to do – and what not to do – when a patient has a rash on lamotrigine. Until then, catch us on Thursdays for a new edition of the Podcast stream – throwback Thursdays. We’re dusting off our old episodes, updating the content, and adding CME credits. And give yourself some CME credit for listening to this episode through the link on the show notes.